Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


gastrointestinal distress with Truvada
May 2, 2014

I started taking Truvada for PrEP about 8 months ago, and I'm happy with it. I'm surprised, however, that gastrointestinal distress is either not listed as a symptom or indicated as a minor symptom. I haven't been lower than a 4 on the Bristol Stool Chart since I started taking it, and the gas and gastrointestinal discomfort are pretty bad. For me, part of Truvada's efficacy is probably due to being too uncomfortable for sex! I've tried fiber supplements and probiotics, but they haven't helped. I'm planning on seeing a dietician.

What's causing the problems physiologically? Why would it effect me more than most people? Are there alternatives I should try? Should I add a medicine to help with symptoms? At 150#, is the dosage too high?

Response from Dr. Young

Hello and thanks for posting.

While Truvada is usually very well tolerated, a small percentage of people do experience gastrointestinal side effects of the medication-- unfortunately, it seems that you might be one of them. Taking the medication with food (and trying different foods) can sometimes help. The dose of Truvada is fixed, and at your weight, no reason to think that you're over dosed.

It's also reasonable (especially if you're sexually active) to make sure that you don't have some other reason, like Giardia or other potentially sexually transmitted infection, as a possible cause.

I'd suggest speaking with your care provider to sort out these issues and strategies.

Hope that helps, BY



Previous
Isentress Side Effects
Next
tdf/3tc

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement